Olanzapine Weightgain Metabolism changes..any tips???

I was on Olanzapine 20mgs for 12 weeks and I gained 12kg's during that time add that to the 8kg I still had to lose from the post pregnancy weight which makes me 20kg's overweight. I had bloods done when I stopped the drug and my liver enzymes were all out and my cholesterol was quite high. I started to really watch what I ate, cutting out processed food and eating really well 90% of the time and walking in the heat with my baby in the pram and after 8 weeks I just could not believe that when I stepped on the scales I had lost no weight whatsoever. I went to see Doctor to check my bloods again, my cholesterol and liver were all back to normal and the Dr said that because my liver wasn't functioning at its best due to the drug it wasn't able to break down the cholesterol like it normally would have been able to. I did some reading on the net about Olanzapine and weight gain and found other stories about people who struggled to get the weight off and how its likely to cause "Metabolic syndrome" The Dr said both the fact that my menstrual cycle has restarted and my bloods are better might be a sign that my system and metabolism might repair a bit and slowly regain full function like they were before all this happened. This is the hardest weight I've ever had to lose. I decided to go off my antidepressant in hopes it would help support my weight loss but once I went off it I slept only about 8 hours total in 5 days so I had to go back to the psych team and check in, they said it was too soon to come off anti d's so I am back on them and back sleeping. 4 weeks ago I started the 5:2 diet and have lost 4kg so far this is working so fingers crossed. I hate being this overweight, I look in the mirror and have a double chin and big huge stomach and thighs and don't fit any of my clothes and what you can fit looks terrible, I know its superficial and not the end of the world but it got to the point where I didn't want to leave the house, and told my husband not to invite any of our friends over on the weekends. But turns out it was a blessing in disguise as looking up olanzapine and weight gain lead me to discover this amazing forum which is helping with my recovery i think. Anyway, raving on, just wanted to share how the experience affected my physical health as well as mental. I will lose the weight, might just take a lot longer than i'd hoped. Thanks for reading xx

3 Replies

oldestnewest
  • Olanzapine was a shocking drug with weight gain for me too - I gained almost twenty five kilos in the space of four or five months and got up to 75 kilos!! I am pretty short so that was much too heavy for me. I stopped taking it a while ago and lost most (but not all) of the weight which was a lot of hard hard work. Stopping the drug made me stop gaining weight but it didn't make me suddenly lose any. I'm back on olanzapine now and taking 10mg a day, so far no weight gain. I weigh about 58kg now and I am happy with my weight (but very unhappy with all the stretch marks left over from the original olanzapine weight haha). Stopping the drug is just the first step to getting control of your weight again - but it really does come down to hard work. Sounds like your doing a good job though! Four kilos is a good effort.

  • Hi angviolet,

    I don't think I have any answers for you on this, but can definitely agree, relate and sympathise around olanzapine/ weight gain. When I had PP in 2009, this was the one drug which worked for me and although I was told about the side effect and increased appetite, I piled on weight. 7 years on (eeek!) I've not lost as much as I should have but am happy enough that I am well and just a bit bigger these days. I am trying to be more active but I do really enjoy food so as with everything, it's a balance.

    It sounds interesting to be told around the liver/cholesterol/ metabolic side of things - I just got "it will make you hungry, don't eat too much or you will find you gain lots of weight", which of course is what happened!! I also took lithium for 3 years and had some abnormal thyroid results for a while so I think that has played a part. Plus I think it's harder to lose weight the older I get! I'm happy enough though and know that one day I may have more time and inclination to shed those last kilos.

    Good luck with your dieting and continued recovery too, it's great that you have found the forum. All the best, xx

  • Hi, I was also on Olanzapine and suffered a bit from the weight gain, but perhaps not so badly. I did have familial hypercholesterolemia before though, and I was told that Olanzapine interacts with cholesterol levels, so shouldn't be surprised if levels rose rapidly for a while, when on it. Also couldn't take statins while on it. On balance though, much more important to get PPP sorted than temporary changes in cholesterol. Hope this helps.

You may also like...